Celiac.com Sponsor (A1):


Celiac.com Sponsor (A1):


Archived

This topic is now archived and is closed to further replies.

Recommended Posts

I was prescribed Levsin (digestive muscle relaxant) prior to being diagnosed (2+ weeks ago) for the abdomen pain I was experiencing.

It causes constipation, which I have recently been battling, so I have stopped taking it.

Any recommendations on pain management?

(Sometimes walking helps, but often it makes it worse.)

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


Advil is gluten free, I've checked with some generics and they are too. Advil was the only thing that ever help me with headaches and so on. I can't take it anymore as I take blood thinners and it basically magnifies that. Aspirin/Aleve etc is out too, same thing. I'm basically stuck with Tylenol. I do actually have Vicoden for the really bad knee pains I have at times. But thats prescrip. of course. And a narcotic, so you don't really want to take it too much.

Share this post


Link to post
Share on other sites

i'd say take some tylenol and lie down. I don't think walking around is really the best thing if your stomach hurts enough to have to take medicine. But, really, you should be asking your doctor and not a bunch of stay at home moms and other non doctors (like me).

Share this post


Link to post
Share on other sites

Please, please, please watch how much advil, alleve and excedrin you take. I used to be in constant pain prior to going gluten free - abdominal pain, joint pain, terrible headaches and took tons of over the counter pain relievers to get through it. Well now I have three almost bleeding ulcers because of it. I am lucky that I do not need surgery (yet). I am on a very restrictive diet to help them heal. Like we need any more restrictions on what we can eat. So please be careful of what you take. Tylenol is ok, but the other NSAIDS are what you should watch out for. If I can keep one person from going through the excruiating pain of an ulcer I would be very happy.

I hope you feel better.

Beth

Share this post


Link to post
Share on other sites

Thank you all for your input/advice.

I am going to doctor #4 tomorrow, hopefully he can figure out why I am still in so much pain and/or offer some useful suggestions.

Share this post


Link to post
Share on other sites

Like Beth, I also ended up with an ulcer from NSAIDs. I also don't tolerate Celebrex and advil anymore, I get a severe fatigue rxn (like I needed more fatigue) and I'm allergic to percadan/percacet. The pain before dx was pretty bad, and I ended up with Alleve (because I could tolerate it, I thought) and other drugs for migraines. Both turned out to be doing a number on my liver and kidneys, as well as my electrolyte levels. Now I have Tramadol, which is from a different family of pain killers, for pain and take it with a tylenol (as prescription) - one bonus is it doesn't make me extra-woozey.

I've learned to be very very careful with OTC pain relievers! I'm also a huge fan of hot baths, heating pads, and microwaved hull pillows. And massage; it sounds a bit silly but foot and hand reflexology have been helpful to me.

My digestive pain decreased dramatically, although it didn't go away, about 6 weeks into gluten-free. I'm also pretty careful about eating to digest foods, more so than I was before dx, which has helped.

Good luck!

Share this post


Link to post
Share on other sites

I use enteric coated aspirin (very sparingly) or Naproxen (even more sparingly) for pain. I'd be very cautious about taking oral pain medication for abdominal pain because of the risk that the area hurting is also the area having to metabolize the pain killer. Taking aspirin for a bleeding ulcer is about the worst thing you can do and can become life threatening very quickly.

When they thought I had colon cancer, they wouldn't let me take anything for the severe back pain I was experiencing (due to sciatica, due to undiagnosed Celiac) until they had gone in with an EGD and colonoscopy and ruled out colon cancer.

If the drug your doc suggests works but causes constipation, can you approach it from the angle of treating the side effects? i.e. taking a stool softener (not a laxative)? The problem with a lot of pain drugs is that they slow down the lower bowel track and the longer fecal material sits there, the more moisture gets pulled out and the more hardened and compacted it becomes. A stool softener is an old fashioned approach and docs don't usually think of it because they are OTC, cheap and don't have pharm. reps pushing them at every visit. I look for docusate calcium, but I've been told docusate sodium works well too.

You may want to ask your doc about using something like this with the drug already prescribed.

Share this post


Link to post
Share on other sites

Thank you to you all. I have been "grinning" through it all and not taking any otc meds, until yesterday when I broke down and took Tylenol. (I spend 2 hours in so much pain that only laying flat on the floor was tolerable.)

New dr. today prescribed a different antispasmatic, and since I am battling a crazy amount of D, I think the "side effects" will be a welcome relief at this point.

They are also going to do a colonoscopy to make sure there isn't something else going on.

Thanks again.

Share this post


Link to post
Share on other sites


  • Celiac.com Sponsor (A17):
    Celiac.com Sponsor (A17):





    Celiac.com Sponsors (A17):




  • Forum Discussions

    This is good advice. Some restaurants offer gluten-free menus or mark items with “GF” on their regular menu, and I try to eat at such places. I still talk to the manager when I order to be sure. 
    I've had a swollen gland in my neck similar to what you described.  I found that taking thiamine helps immensely.   Here's an article that you might find helpful..... http://wandererandhome.weebly.com/heal-yourself/vitamin-b1-th...
    Mummu said her daughter was "constantly nauseated, tired, and having little to no interest in eating.  She's lost weight and I'm worried she may be becoming depressed"   I agree with M.Martha.  The Autoimmune diet without dairy and...